I took Omeprazole (generic for Prilosec) for 12 years when I found that I was having some horrible side affects such as Urinary Tract Infections, Sinus Infections, bone pain, shortness of breath, nausea in the morning, etc. I slowly stopped taking the above and am now on Zantac #150 each morning an hour before my meal. I tried taking a second one since heartburn returns after 8 or 9 hours of taking the Zantac. I noticed some of the symptoms return that I had when taking the Omeprazole such as the shortness of breath. Is there a difference between the Zantac and the Omeprazole and what is the difference?
What is the difference between Zantac and Omeprazole for GERD?
Question posted by AquariusAnneCA on 23 Jan 2013
Last updated on 3 October 2018 by Halfadoctor
Omeprazole is a proton pump inhibitor, Zantac/ranitidine is an h2 antagonist. They both do the same job, just by different mechanisms - they both decrease production of acid by the stomach.
They are used for heartburn/reflux/GERD as reducing the production of acid in the stomach helps prevent it damaging your esophagus and causing you pain when he liquid in your stomach refluxes up into your esophagus (often due to an ineffective esophageal sphincter).
They are both extremely good medications which prevent symptoms and damage to the esophagus and can be used long term without problems in most people. They can cause side effects in some people including headache, nausea and diarrhoea or constipation.
Very rarely in people who are sensitive omeprazole can cause shortness of breath due to bronchospam.
Zantac is not known to cause shortness of breath.
If you are experiencing shortness of breath it would be best to have this investigated.
Zantac is more for treating gas in your GI. Omeprazole is for GERD. Omeprazole is found to be much more powerful than Zantac of treating GERD. Apart from the side effects you mentioned above, you should check your magnesium level (blood test) since you had been taking that for 12 years. Lack of magnesium can cause muscle cramps.
Beware taking any PPI drugs ( Nexium, Omeprazole, Prevacid, & others). They can be very dangerous long term. They do get rid of the acid in your stomach, but you need acid in your stomach for proper digestion. They also get rid of the acid in your brain which you also need to "eat up" the beta amyloids which cause dementia. You need a med that will take care of the acid in your esophagus, not stomach & brain. There are many adverse side effects & problems with PPI (Proton Pump Inhibitor) drugs. I am looking for something that will take care of the acid in my esophagus & leave the acid in my stomach & brain alone. The sphincter muscle can be the cause, if it doesn't open & close properly, but how can you get it to function properly?
The reason why your lungs probably looked that way is because of the acid in your stomach coming back up your esophagus and entering into your trachea therefore into your lungs. Chronic acid reflux can cause inflammation in the lungs which is what would show up brightly lit on the scan. Reflux doesn't always cause heartburn so you may not think that you are experiencing any when you actually are.
The reason why your recent scan came back normal is because prednisone got rid of the inflammation caused by chronic acid reflux.
Go see a gastroenterologist and ask to be put on protonix. It is a proton pump inhibitor and it is well tolerated.
Also, invest in a wedge pillow. Stomach acid travels back up the esophagus at night more than any other time because of your positioning. Allowing for acid to get into your airways and cause all of the inflammation in the lungs.
Avoid eating late. 3-4 hours before your expected bedtime is a good span to have.
Well, in my case the Zantac did me no good. I am taking Nexium, in fact 2 per day. I had the TIF procedure done almost 2 years ago and they declared me a healed person. But it did not last, as soon as I came off the drugs, soon they scoped me and I had reflux up to my throat. I would suggest a good gastro doctor. Reflux or GERD is nothing to play around with, you can end up with Barrett's esophagus and this can lead to cancer. Don't want to scare you, I get tested and have have the fortune so far of no indication of Barrett's or anything., but I am stuck with the Nexium. Be sure you seek good medical advice.
In my case, Zantac and other similar meds did not work. They did neutralize the stomach acid temporarily, but the acid would rebound with a vengeance a little later. The acid burned the lower part of my esophagus, creating scar tissue. The scar tissue built up until the passageway narrowed to the point that food could not pass through to the stomach. I had to have it surgically enlarged by breaking apart the scar tissue. This had to be done 3 times before my doctor put me on Omeprasole in the early 90's. I've had no known side effects from taking it in all these years. The cost of the prescription has not been a factor for me either since my insurance only charges $3.00 per generic prescription.
FYI: if you are covered by Medicare part D these are available by prescription and less costly. If you itemize med expenses on US taxes, only prescription amounts/co-pays can be used.
I, too, have better results with Zantac which is also called ranitidine.
very well said,Meyati! I was on omeprazol, but the prescription was too expensive. that's when I was told the OTC Zantac was better for me. Hopefully the advice you received will help you work out the problems you are having. I wish you luck in finding a resolution. Best wishes for better health.
Omeprazole-Prilosec stops the stomach from creating stomach acid. It can create a dry mouth and constipate. It dehydrated me so much in 3 days that i was in the ER with blown veins. Many people do quite well with it. I'm one of many people that prefer Zantac, It neutralizes the stomach acid. My doctor prefers to say that my body reacts better with zantac. Try taking a Zantac in the evening too, so you get relief in the evening. The rising stomach acid could cause you to be short of breath. What does your doctor say about this? Good luck
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.